Winter Storm, Vilas
- When
- December 12, 6:00 PM CST to December 13, 12:00 PM CST
- Where
- Vilas forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
Strong and gusty northwest winds in the wake of a departing low pressure system brought cold air across Lake Superior resulting in lake effect snow showers. 0 inches of snow fell in Vilas county at Presque Isle.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Strong and gusty northwest winds in the wake of a departing low pressure system brought cold air across Lake Superior resulting in lake effect snow showers. As much as 10.0 inches of snow fell in Vilas county at Presque Isle. Door county experienced high winds with gusts to 62 mph at Sister Bay and 61 mph at Northport pier.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 12, 3:00 PM CST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 300 PM CST SUN DEC 12 2004 .SHORT TERM...SEVERAL ISSUES TO DEAL WITH TONIGHT AND MONDAY. AREAS OF LIGHT SNOW WAS REPORTED ACROSS NORTH CENTRAL WISCONSIN THIS AFTERNOON... BUT THE SIGNIFICANT LAKE EFFECT SNOW SHOWERS WILL GET GOING THIS EVENING ACROSS VILAS COUNTY. THINK CURRENT GRIDS HAVE A GOOD HANDLE ON THIS SITUATION...AND ONLY MINOR ADJUSTMENTS WERE MADE. TOTAL SNOWFALL ACROSS THIS REGION WILL RANGE FROM 3 TO 6 INCHES ACROSS SOUTHEAST VILAS COUNTY TO NEAR A FOOT OVER FAR NORTHWEST PART OF THE COUNTY. FOR ONEIDA... FOREST AND FLORENCE COUNTIES...THERE WILL GET SOME LAKE EFFECT SNOW SHOWERS WITH ACCUMULATIONS OF 2 TO 5 INCHES BETWEEN TONIGHT AND MONDAY WITH HIGH AMOUNTS OVER THE NORTHERN PORTION OF EACH COUNTY. AS TEMPERATURES FALL TONIGHT...THE SNOW SHOULD BECOME MORE POWDERY THAN THE SNOWFALL TODAY. EXPECT BLOWING AND DRIFTING TO SNOW BECOME MORE OF A PROBLEM AS THE NIGHT PROGRESS. FOR THE WINDS...SOME GUSTS WERE REPORTED TO 40 TO 45 KNOTS ACROSS CENTRAL WISCONSIN. ALTHOUGH WINDS ARE NOT AS STRONG AS WIND ADVISORY CRITERIA ACROSS EAST CENTRAL WISCONSIN...WILL NOT PULL IT AS ANOTHER TROUGH IS MOVING ACROSS INTO CENTRAL WISCONSIN THIS AFTERNOON. ONCE THIS TROUGH PASSES...SUSPECT WINDS WILL INCREASE AGAIN OVER EAST CENTRAL WISCONSIN THIS EVENING. FOR DOOR COUNTY...STRONG WINDS STILL LOOK GOOD FOR TONIGHT INTO MONDAY MORNING...ONCE THE LOW PULLS AWAY FROM WISCONSIN. THERE WAS SOME COORDINATION ABOUT EXTENDING WIND ADVISORY INTO TOMORROW MORNING (ALREADY HAVE IT GOING FOR DOOR COUNTY) FOR THE FOX VALLEY AND MANITOWOC AND KEWAUNEE COUNTIES. GRADIENT IS STILL FAIRLY STRONG...BUT WINDS BY TOMORROW MORNING WILL BE CLOSE TO ADVISORY CRITERIA. SINCE MILWAUKEE IS NOT EXTENDING IT...AND IT WILL BE MARGINAL...WILL NOT EXTEND IT AND WILL PASS TO THE EVENING SHIFT. LAKE EFFECT SNOW SHOWERS WILL CONTINUE ACROSS NORTHERN WISCONSIN ON MONDAY...BUT SHOULD TAPER OFF DURING THE AFTERNOON. STRONG NORTHWEST WINDS WILL CONTINUE TO CAUSE SIGNIFICANT BLOWING AND DRIFTING OF THE SNOW. DID ADD SCATTERED FLURRIES OVER THE REMAINDER OF THE FORECAST AREA. EXPECT LITTLE RISE IN TEMPERATURES ON MONDAY. LEAN TOWARDS THE WARMER MAV GUIDANCE FOR HIGHS ON MONDAY ACROSS CENTRAL AND NORTH CENTRAL WISCONSIN. .LONG TERM...MON NGT THRU NXT SUNDAY. FCST CONCERNS MAINLY ARRIVE LTR IN THE WORK WEEK AS SEVERAL DECENT SHRTWVS/CDFNTS DRIVE THRU THE RGN. PCPN CHCS ASSOCIATED WITH THESE FTRS AS WELL AS TEMP SWINGS WL BE THE BIGGEST CHALLENGES. STARTING MON NGT...STILL FAVORABLE TRAJS THRU MON EVENING FOR ADDL LK EFFECT SNOW SHWRS/FLURRIES ACROSS NRN WI. ANY ADDL ACCUMULATION APRS TO BE MINIMAL (AN INCH OR LESS) AS 8H TEMPS RISE OVRNGT AND WNDS BEGIN TO BACK WITH THE APPROACH OF A SFC RDG AXIS INTO THE UPR MIDWEST. THE REST OF THE FCST AREA WL SEE SKIES BECOME PARTLY CLDY IF NOT MOSTLY CLR AND COLD CONDITIONS. TEMPS EXPECTED TO FALL INTO THE SINGLE DIGITS NORTH (DESPITE SOME CLDS) AND LWR-MID TEENS OVR CNTRL/E-CNTRL WI. COMBINE THESE TEMPS WITH WNDS OF 10 TO 15 MPH...WE ARE LOOKING AT WND CHILL VALUES BY TUE MORNING RANGING FROM 5 TO 15 BLO ZERO. THE SFC RDG TO SLOWLY BUILD INTO THE WRN GREAT LKS ON TUE. DESPITE THE ANTICIPATED SUNSHINE...TEMPS TO BE MORE TYPICAL FOR MID-DECEMBER WITH READINGS HOLDING IN THE 20S. PLENTY OF DRY AIR PRESENT TUE NGT...BUT TEMPS WL NOT NOSEDIVE AS MUCH AS ONE WOULD THINK AS A CLIPPER LOW PRESSURE SYSTEM MOVS ACROSS SRN CANADA KEEPING BNDRY LYR WNDS UP THRU THE NGT. GUID TEMPS ARE CLOSE UNTIL TUE NGT WHERE MET GUID APRS TO WARM FOR MIN TEMPS. PREFER THE COOLER MAV. HEADED INTO THE EXTENDED...MDLS SHOW A PERSISTENT UPR RDG OVR THE ERN PACIFIC RIGHT THRU NXT WEEKEND WITH A DOWNSTREAM UPR TROF OVR THE NE U.S. THIS PLACES NE WI IN A MEAN NW FLOW ALOFT LEAVING THE AREA VULNERABLE TO CDFNT/SHRTWV PASSAGES. TIMING OF THESE FTRS AND MSTR AVAILABILITY WL BE KEY FOR PCPN CHCS. THE UPR/SFC RDGS SLIP OFF TO THE EAST ON WED ALLOWING WNDS TO SHIFT SW AND BRING WARMER AIR TO THE RGN. THE NXT NRN STREAM SHRTWV PROGGED TO DIG TOWARD THE WRN GREAT LKS WED NGT AND SWEEP THRU THE AREA ON THU. APRS THAT THE GFS MAY BE TOO WEAK WITH THE DIGGING OF THE UPR TROF THUS PREFER THE STRONGER APPEARANCE OF THE ECMWF...UKMET AND CANADIAN. WL LEAVE CHC OF SNOW IN FCST AS CDFNT PUSHES THRU AS WELL. EVEN THO WNDS WL TURN BACK TO THE NW BEHIND THE CDFNT...MDLS INDICATE THAT WNDS TO BE BACKING LTR THU NGT AS ANOTHER SFC RDG APPROACHES. THERE MAY BE A FEW FLURRIES INITIALLY ACROSS NRN WI THU EVENING...BUT NOT ENUF COVERAGE TO MENTION IN ZNS. THEREFORE...WL PULL POPS ACROSS THE NORTH. THE REST OF THE FCST AREA SHOULD SEE SOME SUNSHINE ON FRI WITH SEASONAL TEMPS. YET ANOTHER NRN STREAM SHRTWV AND ASSOCIATED CDFNT FCST TO DROP INTO THE UPR MIDWEST FRI NGT AND DIG THRU THE RGN ON SAT. THIS UPR TROF PROGGED TO BE SHARPER THAN ITS PREDECESSOR THUS MORE DYNAMICS ANTICIPATED. WL LEAVE SNOW IN THE FCST FOR FRI NGT AND SAT. NW WNDS BEHIND THE CDFNT WL AGAIN LEAD TO A CHC OF LK EFFECT SNOW SHWRS ACROSS NRN WI SAT NGT. PREFER FLURRIES ONLY FOR THE REST OF THE FCST AREA AS HI PRES BUILDS IN AND NO OTHER SIGNIFICANT LIFTING MECHANISM PRESENT. WL CONT CHC OF SNOW SHWRS ACROSS THE NORTH INTO SUNDAY THO TRAJS APR TO BECOME LESS FAVORABLE. && .GRB WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING TONIGHT THROUGH MONDAY AFTERNOON...WIZ005 WINTER WEATHER ADVISORY TONIGHT THROUGH MONDAY AFTERNOON...WIZ010>012 WIND ADVISORY TONIGHT THROUGH MIDDAY MON...WIZ022 WIND ADVISORY TONIGHT...WIZ030-031-035>040-045-048>050 && ECKBERG/KALLAS WWW.CRH.NOAA.GOV/GRB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 615 AM CST SUN DEC 12 2004 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-131215- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- 615 AM CST SUN DEC 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT FOR VILAS COUNTY TONIGHT INTO MONDAY FOR 6 TO 8 INCHES OF SNOW AND LOW VISIBILITIES DUE TO BLOWING AND DRIFTING OF THE SNOW. A WINTER WEATHER ADVISORY IS IN EFFECT FOR PARTS OF NORTH CENTRAL WISCONSIN THROUGH MONDAY FOR 2 TO 4 INCHES OF SNOW AND LOW VISIBILITIES DUE TO BLOWING AND DRIFTING OF THE SNOW. WINDS ARE EXPECTED TO INCREASE THROUGH THE DAY TODAY PROMPTING WIND ADVISORIES FOR PORTIONS OF CENTRAL WISCONSIN AND THE DOOR PENINSULA. GALE AND STORMS WARNINGS ARE IN EFFECT ON LAKE MICHIGAN AND THE BAY OF GREEN BAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LAKE EFFECT SNOW WILL BE DIMINISHING IN FAR NORTHERN WISCONSIN ON MONDAY. EVEN SO...THE COMBINATION OF FALLING SNOW AND GUSTY WINDS WILL MAKE FOR HAZARDOUS TRAVEL. NORTHWEST WINDS WILL GUST TO 40 MPH ACROSS THE DOOR PENINSULA FOR AWHILE MONDAY...WHICH COULD MAKE DRIVING DIFFICULT FOR HIGH PROFILE VEHICLES. THE STRONG WINDS WILL CONTINUE TO POSE A HAZARD TO MARINERS ON GREEN BAY AND LAKE MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO CONTACT THE NWS GREEN BAY OFFICE WITH SNOW REPORTS...AND ANY OBSERVATIONS OF WIND GUSTS OVER 40 MPH. KIECKBUSCH/ECKBERG WWW.CRH.NOAA.GOV/GRB TE/RDM WWW.CRH.NOAA.GOV/GRB
The national radar mosaic for the moment the first event began.
1 winter storm, 1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432545, 5432546.